Press "Enter" to skip to content

Opioid lacing suspected in rash of local heroin overdoses

Health officials are warning that some heroin being sold in the area could prove a fatal fix as the drug may be mixed with fentanyl or similarly strong opioids.

Officials plan to distribute free Naloxone, an antidote for an opioid overdose better known as Narcan, to help combat the deadly batch.

According to the Thomas Jefferson Health Department, the University of Virginia Medical Center reported six heroin overdoses in a recent 24-hour period. No information on the patients was released to protect medical records and privacy.

“Opioid overdoses are on the rise throughout the country and we want to help keep our communities safe,” said Dr. Denise Bonds, health district director. “We are issuing this alert to notify individuals who may be using substances of a potentially contaminated batch of heroin.”

District officials said they do not know from where the heroin originated, from whom or where it was purchased or what dealers used to cut the heroin. The rash of overdoses leads officials to fear it was fentanyl or a derivative.

Fentanyl is around 100 times stronger than morphine and is most often prescribed for severe cancer pain in the form of patches applied to the skin or lozenges, according to the Centers for Disease Control and Prevention. Some similar drugs, such as carfentanil, can be as much as 10,000 times stronger.

The CDC states that most of the recent cases of fentanyl-related overdoses and deaths in the United States are linked to illegally made fentanyl.

“It is sold through illegal drug markets for its heroin-like effect. It is often mixed with heroin or cocaine as a combination product, with or without the user’s knowledge, to increase its euphoric effects,” the CDC states on its website.

That has officials fearing that the heroin batch could prove fatal to users and is why the district has scheduled Narcan distribution events to the public across Central Virginia beginning Monday.

“[Narcan] is a fast-acting, safe and easy-to-administer nasal spray that can restore breathing and reduce potentially fatal effects of opioid overdoses,” health officials said in a statement announcing the distribution.

“Naloxone should be given to any person who shows signs of an opioid overdose or when an overdose is suspected,” the announcement states. “A family member, bystander, first responder, or medical provider can administer naloxone to save lives. As a reminder, if you come across someone who has overdosed, you should call 911.”

At the drive-thru Narcan distribution events, people will be taught how to use the drug and receive a box containing two doses.

The events do not require registration, and no identification will be sought when distributing the drug, officials said.

Narcan distribution events will be held at:

» the Charlottesville/Albemarle Health Department, 1138 Rose Hill Drive, from 3 to 6 p.m. Monday;

» the Greene County Health Department, 50 Stanard St. in Stanardsville, from 3 to 6 p.m. Tuesday;

» the Louisa County Health Department, 540 Industrial Drive in Louisa, from 1 to 4 p.m. Tuesday;

» the Fluvanna County Health Department, 132 Main St. in Palmyra, from 1 to 4 p.m. Wednesday; and

» the Nelson County Health Department, 4038 Thomas Nelson Highway in Arrington, from 3 to 6 p.m. Thursday.

Source: www.dailyprogress.com

Be First to Comment

    Leave a Reply

    Your email address will not be published. Required fields are marked *

    %d bloggers like this: